Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 29, NWS Nashville, TN

April 3, 20184 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 3, 2018, 10:28 PM CDT for 4 counties in Tennessee. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 10:28 PM CDT (03:28 UTC)
Expired
Apr 3, 2018, 11:00 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties DeKalb County, TN, Van Buren County, TN, Warren County, TN, White County, TN

The radar

The Nashville radar (KOHX), 117 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 10:35 PM CDTHAIL 17 Wsw Doyle, TNREPORTED AT ROCK ISLAND STATE PARK
Apr 3, 10:50 PM CDTHAIL 1.52 S Doyle, TNFACEBOOK PHOTO SHOWED 1.5 INCH DIAMETER HAIL IN SOUTHERN WHITE COUNTY
Apr 3, 10:50 PM CDTHAIL 1.75Doyle, TNFACEBOOK PHOTO SHOWED SPIKEY GOLFBALL SIZE HAIL IN DOYLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 7:14 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

396 
WUUS54 KOHX 040328
SVROHX
TNC041-175-177-185-040400-
/O.NEW.KOHX.SV.W.0029.180404T0328Z-180404T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1028 PM CDT TUE APR 3 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern De Kalb County in Middle Tennessee...
  Northern Van Buren County in Middle Tennessee...
  Northeastern Warren County in Middle Tennessee...
  White County in Middle Tennessee...

* Until 1100 PM CDT

* At 1027 PM CDT, a severe thunderstorm was located near McMinnville,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sparta, Spencer, Doyle, Hamptons Crossroads, Bakers Crossroads,
  Virgin Falls State Natural Area, Rock Island State Park and Fall
  Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3583 8524 3582 8524 3581 8525 3580 8525
      3580 8526 3579 8529 3571 8571 3581 8578
      3608 8550 3584 8523
TIME...MOT...LOC 0327Z 238DEG 43KT 3577 8570 

HAIL...1.00IN
WIND...60MPH
 
$$

Whitehead
1 follow-up statement
832 
WWUS54 KOHX 040354
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1054 PM CDT TUE APR 3 2018

TNC041-177-040404-
/O.CAN.KOHX.SV.W.0029.000000T0000Z-180404T0400Z/
De Kalb TN-Warren TN-
1054 PM CDT TUE APR 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DE KALB AND
NORTHEASTERN WARREN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
Middle Tennessee.

LAT...LON 3583 8524 3582 8524 3581 8525 3580 8525
      3580 8526 3579 8529 3574 8555 3586 8556
      3608 8550 3584 8523
TIME...MOT...LOC 0354Z 238DEG 43KT 3594 8536 

$$

TNC175-185-040400-
/O.CON.KOHX.SV.W.0029.000000T0000Z-180404T0400Z/
Van Buren TN-White TN-
1054 PM CDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHERN VAN BUREN AND CENTRAL WHITE COUNTIES...

At 1054 PM CDT, a severe thunderstorm was located near Sparta, moving
northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sparta, Spencer, Doyle, Virgin Falls State Natural Area and Fall
Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3583 8524 3582 8524 3581 8525 3580 8525
      3580 8526 3579 8529 3574 8555 3586 8556
      3608 8550 3584 8523
TIME...MOT...LOC 0354Z 238DEG 43KT 3594 8536 

HAIL...1.00IN
WIND...60MPH
 
$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 9:29 PM CDT, 59 minutes earlier.

Area forecast discussion, Apr 3, 9:29 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
929 PM CDT Tue Apr 3 2018

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Removed Houston, Humphreys, and Stewart Counties from severe tstm
watch number 32. Tweaked hrly temp, dewpoint, and wind
speed/direction grids. With most wind gusts now being associated
with convective outflow, am planning on letting wind advisory
expire at 04/03Z (10 PM CDT). Remainder of forecast continues to
be on track.

&&

.AVIATION...
00Z TAF DISCUSSION.

CKV/BNA/MQY/CSV...Will continue close to timing reasoning
of 18Z TAF forecast issuance as consensus of short range
model guidance continues to support. VFR conditions should
generally prevail before 04/02Z. Sfc pressure gradient
influences should continue to support gusts as high as
35kts ahead of, along, and shortly behind strong sfc frontal
passage. Sfc winds will veer from SW ahead of to NW behind
frontal passage. As strong sfc frontal boundary moves across
mid state 04/00Z-04/06Z, increasing chances of shwrs and tstms,
with ceilings lowering to at least MVFR thresholds, possible.
Decreasing cloudiness expected behind frontal passage as upper
level troughing influences move eastward and sfc ridging
influences build into mid state region.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM CDT this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......31
AVIATION........31
Hazardous weather outlook, Apr 3, 5:01 AM CDT, 17 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Tue Apr 3 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-041015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight.

Severe storms are possible late this afternoon and evening for all
of Middle Tennessee, however the best chances will be along and
west of I-65. The primary threat is damaging straight-line winds.
Large hail and isolated tornadoes will also be possible.

In addition, a Wind Advisory is in effect for areas west of the
Cumberland Plateau from 10 am this morning through 10 pm this
evening. South to southwest winds of 15 to 25 mph with gusts of 35
to 45 mph at times. These non-thunderstorm winds may blow down a
few trees, tree limbs, or power lines.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Freezing temperatures and widespread of frost are possible
Thursday morning across all of Middle Tennessee.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is being requested for the severe weather
potential this evening.

Spotter Thunderstorm Reporting Criteria:
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Measured winds of >50 mph
Structural Damage
Downed Trees or Power lines

27

In the hours before

Special weather statement, Apr 3, 10:09 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Nashville TN
1009 PM CDT TUE APR 3 2018

TNZ063>065-078-080-040400-
Cannon TN-Van Buren TN-De Kalb TN-Warren TN-White TN-
1009 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE KALB...NORTHERN
VAN BUREN...WARREN...WESTERN WHITE AND SOUTHEASTERN CANNON COUNTIES
UNTIL 1100 PM CDT...

At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of McMinnville, moving northeast at 55 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
McMinnville, Sparta, Spencer, Morrison, Doyle, Centertown, Rock
Island State Park and Fall Creek Falls State Park.

A severe thunderstorm watch remains in effect until 100 AM CDT for
Middle Tennessee.

LAT...LON 3576 8531 3558 8595 3561 8595 3563 8597
      3565 8598 3565 8599 3566 8599 3565 8600
      3566 8601 3572 8605 3604 8549
TIME...MOT...LOC 0309Z 243DEG 47KT 3567 8592

Whitehead
Local storm report, Apr 3, 10:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1011 PM CDT TUE APR 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     6 E COLUMBIA            35.62N  86.94W
04/03/2018                   MAURY              TN   EMERGENCY MNGR

            TREE BLOCKING ROAD ALONG SOWELL MILL PIKE

&&

EVENT NUMBER OHX1800335

21
Special weather statement, Apr 3, 10:13 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
1013 PM CDT TUE APR 3 2018

TNZ094-095-040400-
Lawrence TN-Giles TN-
1013 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE AND GILES
COUNTIES UNTIL 1100 PM CDT...

At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Loretto, or 11 miles southeast of Lawrenceburg, moving
northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pulaski, Ardmore, Elkton, Minor Hill, Goodspring, Frankewing and
Prospect.

This includes Interstate 65 between mile markers 1 and 22.

A severe thunderstorm watch remains in effect until 100 AM CDT for
Middle Tennessee.

LAT...LON 3500 8731 3521 8731 3532 8689 3531 8689
      3530 8686 3532 8685 3532 8684 3529 8683
      3499 8684
TIME...MOT...LOC 0312Z 242DEG 47KT 3510 8724

Whitehead
Local storm report, Apr 3, 10:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 PM CDT TUE APR 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     LEBANON                 36.21N  86.32W
04/03/2018                   WILSON             TN   FACEBOOK

            PHOTO OF TREE SNAPPED

&&

EVENT NUMBER OHX1800336

SHAMBURGER
Local storm report, Apr 3, 10:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1018 PM CDT TUE APR 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND DMG     4 E CROSS PLAINS        36.54N  86.61W
04/03/2018                   SUMNER             TN   EMERGENCY MNGR

            TREE DOWN ALONG HWY 25 AND WHITE RD

&&

EVENT NUMBER OHX1800337

21
Local storm report, Apr 3, 10:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1028 PM CDT TUE APR 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND DMG     2 W ERIN                36.32N  87.74W
04/03/2018                   HOUSTON            TN   EMERGENCY MNGR

            TREE DOWN ALONG SR 147 AND SR 49

&&

EVENT NUMBER OHX1800338

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:03 PM CDTSpecial Weather StatementOHXMontgomery, Stewart27 min
Apr 3, 7:22 PM CDTSpecial Weather StatementOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Robertson23 min
Apr 3, 7:47 PM CDTSpecial Weather StatementOHXDickson, Hickman, Perry43 min
Apr 3, 8:17 PM CDTSpecial Weather StatementOHXSumner43 min
Apr 3, 8:26 PM CDTSpecial Weather StatementOHXDickson, Houston, Humphreys, Montgomery, Stewart49 min
Apr 3, 8:29 PM CDTAreal Flood AdvisoryOHXHickman, Humphreys, Perry3 hr
Apr 3, 8:34 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart26 min
Apr 3, 8:35 PM CDTSpecial Weather StatementOHXDavidson40 min
Apr 3, 8:38 PM CDTSevere Thunderstorm WarningOHXHickman, Maury37 min
Apr 3, 8:41 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson34 min
Apr 3, 8:43 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson32 min
Apr 3, 8:54 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Montgomery, Robertson36 min
Apr 3, 9:03 PM CDTSpecial Weather StatementOHXSmith, Trousdale, Wilson42 min
Apr 3, 9:13 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson32 min
Apr 3, 9:17 PM CDTAreal Flood AdvisoryOHXDavidson, Hickman, Williamson3 hr
Apr 3, 9:18 PM CDTSpecial Weather StatementOHXRobertson, Sumner27 min
Apr 3, 9:25 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson15 min
Apr 3, 9:26 PM CDTSevere Thunderstorm WarningOHXMacon, Robertson, Sumner34 min
Apr 3, 9:39 PM CDTSpecial Weather StatementOHXLawrence36 min
Apr 3, 10:09 PM CDTSpecial Weather StatementOHXWarren, White51 min
Apr 3, 10:13 PM CDTSpecial Weather StatementOHXGiles47 min
Apr 3, 10:23 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam52 min
Apr 3, 10:58 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, White47 min
Apr 4, 2:47 AM CDTFreeze WarningOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more30 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.